Alert archive / New York / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS New York, NY

October 22, 2014Kings County, Nassau County, Queens County, New York

NWS New York, NY issued this flash flood warning at Oct 22, 2014, 3:29 AM EDT for Kings County, Nassau County, Queens County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2014, 3:29 AM EDT (07:29 UTC)
Expired
Oct 22, 2014, 5:30 AM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Kings County, NY, Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2014-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2014-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WGUS51 KOKX 220729
FFWOKX
NYC047-059-081-220930-
/O.NEW.KOKX.FF.W.0034.141022T0729Z-141022T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
329 AM EDT WED OCT 22 2014

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KINGS (BROOKLYN) COUNTY IN SOUTHEAST NEW YORK...
  QUEENS COUNTY IN SOUTHEAST NEW YORK...
  SOUTHWESTERN NASSAU COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 530 AM EDT

* AT 325 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS NEAR WOODMERE...MOVING SLOWLY
  WEST OR REMAINING NEARLY STATIONARY. THE HEAVIEST RAIN HAS BEEN
  CLOSER TO THE BARRIER ISLANDS IN THE VICINITY OF LONG BEACH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ATLANTIC BEACH...CEDARHURST...KENNEDY AIRPORT...JAMAICA...HOWARD
  BEACH...FOREST HILLS...OZONE PARK...CANARSIE...ROCKAWAY BEACH
  AND SHEEPSHEAD BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.

&&

LAT...LON 4057 7393 4057 7395 4071 7391 4073 7360
      4065 7358 4063 7356 4063 7357 4058 7356
      4058 7373 4059 7378 4055 7391 4055 7395

$$

PW
2 follow-up statements
035 
WGUS71 KOKX 220820
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
420 AM EDT WED OCT 22 2014

NYC047-059-081-220930-
/O.CON.KOKX.FF.W.0034.000000T0000Z-141022T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NASSAU NY-QUEENS NY-KINGS (BROOKLYN) NY-
420 AM EDT WED OCT 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EDT FOR KINGS
(BROOKLYN)...QUEENS AND SOUTHWESTERN NASSAU COUNTIES...

AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING HEAVY 
RAIN...AND LIKELY PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LAT...LON 4057 7393 4057 7395 4071 7391 4073 7360
      4065 7358 4063 7356 4063 7357 4058 7356
      4058 7373 4059 7378 4055 7391 4055 7395

$$

PW
638 
WGUS71 KOKX 220912
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
512 AM EDT WED OCT 22 2014

NYC059-220920-
/O.CAN.KOKX.FF.W.0034.000000T0000Z-141022T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NASSAU NY-
512 AM EDT WED OCT 22 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN NASSAU
COUNTY...

THE THUNDERSTORMS HAVE MOVED TO THE WEST OF NASSAU COUNTY. AS 
SUCH...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. ANY RESIDUAL 
FLOODING WILL TAKE SOME TIME TO DRAIN...SO PLEASE EXERCISE CAUTION 
WHEN TRAVELING THIS MORNING.


LAT...LON 4057 7393 4057 7395 4071 7391 4072 7373
      4068 7372 4065 7373 4062 7377 4061 7376
      4059 7378 4055 7391 4055 7395

$$

NYC047-081-220930-
/O.CON.KOKX.FF.W.0034.000000T0000Z-141022T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
QUEENS NY-KINGS (BROOKLYN) NY-
512 AM EDT WED OCT 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EDT FOR KINGS
(BROOKLYN) AND QUEENS COUNTIES...

SHOWERS AND THUNDERSTORMS ARE WEAKENING...BUT RAIN CONTINUES ACROSS 
THE WARNED AREA. PLEASE EXERCISE EXTREME CAUTION WHEN TRAVELING THIS 
MORNING.

LAT...LON 4057 7393 4057 7395 4071 7391 4072 7373
      4068 7372 4065 7373 4062 7377 4061 7376
      4059 7378 4055 7391 4055 7395

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 1:51 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 22, 1:51 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
151 AM EDT WED OCT 22 2014

.SYNOPSIS...
LOW PRESSURE DEVELOPS OVER THE DELMARVA AREA...AND THEN WILL
MEANDER SOUTH OF LONG ISLAND THROUGH MIDWEEK. THE LOW THEN TRACKS
NORTHEASTWARD INTO THE CANADIAN MARITIME PROVINCES LATE THIS WEEK
AND INTO THE WEEKEND. A COLD FRONT APPROACHES SATURDAY...THEN
CROSSES THE AREA SATURDAY NIGHT. HIGH PRESSURE BUILDS INTO THE MID
ATLANTIC STATES EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPPER LOW TO THE SOUTHWEST OF THE AREA. THIS CONTINUES TO MOVE
SLOWLY SOUTHEASTWARD AND HELP DEEPEN A SFC LOW OFF THE DELMARVA.
AT THE SAME TIME...A 1030S HI OVER QUEBEC WILL CONTINUE TO EASE
TOWARDS THE MARITIMES. AS A RESULT...LOW LEVEL FLOW HAS ALREADY
BACKED TO THE N ACROSS THE CWA.

THE STABLE FLOW WILL REDUCE TSTM CHANCES FOR THE REMAINDER OF THE
NIGHT. HOWEVER...A FEW ISOLATED TSTMS HAVE DEVELOPED.

WITH THE NORTHERLY FLOW...IT MAY BE DIFFICULT TO DEVELOP
SIGNIFICANT FOG. MAINTAINED PATCHY.

LOWS WERE TAKEN FROM MAV GUIDANCE...WHICH IS RELATIVELY WARMER
THAN OTHER GUIDANCE...MID 40S TO MID 50S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
LOW BECOMES NEARLY VERTICALLY STACKED BUT STILL RESULTS IN A
SLIGHT NEGATIVE TILT FOR CYCLOGENESIS TO OCCUR. THE LOW AT THE
SURFACE SOUTH OF LONG ISLAND GRADUALLY INTENSIFIES WEDNESDAY AND
WEDNESDAY NIGHT.

WITH COLD POOL ALOFT...RAIN WILL BE INCREASING ACROSS THE
REGION...ALTHOUGH INITIALLY IT LOOKS TO BE VERY LIGHT...PICKING UP
IN INTENSITY WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT.

PRESSURE GRADIENT INCREASES THROUGH THE PERIOD WITH A GUSTY
NORTHERLY FLOW DEVELOPING WEDNESDAY AND WEDNESDAY NIGHT.

RAIN MAY BECOME INTERMITTENT AT TIMES WITH DRY INTERVALS. MODELS
ARE HAVING DIFFICULTY PINPOINTING WHERE THE MORE CONSISTENT RAIN
WILL OCCUR.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
STACKED LOW EAST OF LONG ISLAND THU MORNING WILL BE SLOW TO LIFT
N/NE UP INTO THE CANADIAN MARITIMES THROUGH THE WEEKEND. ADDITIONAL
SHORT WAVE ENERGY WILL THEN FEED INTO THE MEAN TROUGH OVER EASTERN
NOAM SENDING A WEAK COLD FRONT ACROSS THE REGION SAT NIGHT.
THEREAFTER... THERE ARE SIGNS THAT A MORE PROGRESSIVE PATTERN WILL
ENSUE WITH THE FORECAST FOR A NEUTRAL NAO AND PNA.

RAIN WILL LINGER ON THE BACKSIDE OF THE COASTAL LOW THU INTO THU
NIGHT BEFORE CONDITIONS DRY OUT. GLOBAL MODELS HAVE TRENDED SLOWER
WITH THE CLEARING WITH CLOUD COVER POSSIBLY REMAINING THROUGH SAT.
HOWEVER...HAVE AIRED MORE OPTIMISTICALLY WITH CLEARING LATE FRI INTO
FRI NIGHT. AS FOR THE COLD FRONTAL PASSAGE SAT NIGHT...HAVE
MAINTAINED A DRY FRONTAL PASSAGE. THE 12Z ECMWF AND GFS DO HAVE SOME
LIGHT QPF. PREFER TO SEE MORE RUN TO RUN CONTINUITY BEFORE ADDING
ANY SHOWERS TO THE FORECAST. HIGH PRESSURE THEN BUILDS IN FROM SUN
NIGHT INTO MON...FOLLOWED BY A COLD FRONT APPROACHING FROM THE
MIDWEST ON TUE.

THROUGHOUT THE PERIOD...GUSTY W-NW WINDS WILL PREVAIL WITH THE
STRONGEST GUSTS LOOKING TO BE ON SUN BEHIND THE COLD FRONTAL
PASSAGE.

TEMPS WILL MODERATE FROM BELOW NORMAL ON THU WITH THE RAIN AND CLOUD
COVER TO ABOVE NORMAL EARLY NEXT WEEK AS A WARM RIDGE BUILDS IN
ALOFT AHEAD OF THE NEXT FRONTAL SYSTEM.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE REMAINS SOUTH OF LONG ISLAND TODAY.

OVERALL TODAY...EXPECT PREDOMINATELY MVFR CEILINGS...BETWEEN 1 AND 2
KFT. DO NOT FORESEE VISIBILITY RESTRICTIONS UNDER 4 MILES...UNLESS
ANY AIRPORT EXPERIENCES LOCAL HEAVY RAIN FOR A TIME.

ON AND OFF RAIN IS ANTICIPATED. BEST GUESS FOR TIMING WOULD BE THIS
MORNING...AND AGAIN LATE THIS AFTERNOON AND THROUGH THE EVENING.

WINDS INCREASE THIS MORNING TO 10 TO 15 KTS. GUSTS BECOME FREQUENT
AFTER 14-16Z. GUSTS 20 TO 25 KT EXPECTED.

THESE WINDS SHOULD INCREASE SOMEWHAT LATE THIS AFTERNOON AND INTO
THIS EVENING. WIND DIRECTION REMAINS NORTH/NORTHEAST THIS
MORNING...THEN DUE NORTH THIS AFTERNOON. WINDS BACK SLIGHTLY TO THE
NORTH/NORTHWEST THIS EVENING.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.TONIGHT THROUGH THURSDAY NIGHT...MVFR OR LOWER CONDITIONS IN ON AND
OFF RA. N-NW WINDS G25-30KT POSSIBLE.
.FRIDAY-FRIDAY NIGHT...MOST LIKELY VFR...WITH LOW CHANCE SPOTTY
MVFR. NW WINDS G20-25KT POSSIBLE.
.SATURDAY-SATURDAY NIGHT...VFR. NW-W WINDS G25-30KT POSSIBLE.
.SUNDAY...MAINLY VFR. NW WINDS G20-25KT POSSIBLE.

&&

.MARINE...
WINDS BECOMING E/NE AS LOW PRESSURE DEVELOPS JUST SOUTH OF THE
WATERS. THE PRESSURE GRADIENT TIGHTENS LATER THIS MORNING THROUGH
TONIGHT AS THE LOW DEEPENS. SCA CONDITIONS LIKELY BY AFTERNOON ON
ALL WATERS. SEAS INCREASE TO 5 TO 6 FT ON THE COASTAL OCEAN WATERS
TODAY AND TONIGHT. THE HIGHER OCEAN SEAS CONTINUE INTO THU. SCA
FOR OCEAN WED THROUGH THU AND OTHER WATERS WED AFTERNOON THROUGH
WED NIGHT.

A PROLONGED PERIOD OF SCA CONDITIONS ARE FORECAST ON THE OCEAN
WATERS AS LOW PRESSURE EAST OF NEW ENGLAND THU LIFTS SLOWLY NE AND
UP INTO THE CANADIAN MARITIMES BY THIS WEEKEND. AT THE SAME
TIME...HIGH PRESSURE WILL SLOWLY WORK EAST AND INTO THE WATERS BY
EARLY NEXT WEEK. THIS WILL RESULT IN A GUSTY W-NW FLOW. MARGINAL
SCA GUSTS ARE POSSIBLE ON THE SOUND...HARBOR...AND SURROUNDING BAYS.

&&

.HYDROLOGY...
RAIN CHANCES INCREASE EARLY THIS MORNING WITH AROUND 1/2 QPF
FORECAST. LOCALIZED NUISANCE URBAN OR POOR DRAINAGE FLOODING IS
POSSIBLE.

PERIODS OF RAIN...BRIEFLY HEAVY IN SPOTS...COULD RESULT IN
LOCALIZED NUISANCE URBAN OR POOR DRAINAGE FLOODING TODAY THROUGH
THU.

STORM TOTALS SHOULD AVERAGE BETWEEN 1 AND 2 INCHES PER ANALYSIS OF
OPERATIONAL MODELS...AND SREF MEMBERS. THERE COULD BE SOME LOCALLY
HIGHER AMOUNTS. THIS AMOUNT OF RAIN SHOULD NOT RESULT IN ANY
SERIOUS LIFE THREATENING OR PROPERTY FLOODING ISSUES/CONCERNS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 AM EDT THURSDAY FOR
     ANZ330-335-338-340-345.
     SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM EDT
     THURSDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JM
NEAR TERM...
SHORT TERM...JM
LONG TERM...DW
AVIATION...PW
MARINE...
HYDROLOGY...

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 2:46 AM EDTSpecial Marine WarningOKX44 min
Oct 22, 3:02 AM EDTAreal Flood AdvisoryOKXNassau, Queens88 min
Oct 22, 3:53 AM EDTGale WarningOKX43 hr
Oct 22, 4:31 AM EDTAreal Flood AdvisoryOKXKings, New York, Richmond119 min
Oct 22, 5:32 AM EDTAreal Flood AdvisoryOKXKings, Queens58 min

Nearby

Flash Flood Warnings in New York, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.